I am a GP in a rural area with little population migration. In the last 15 months, I have seen 10 patients with more than 5 symptoms each, suggestive of hypothyroidism. 9 were females, one 14 y, eight 39-58 years old, one 69 year old male patient. All had TSH 2-3 (0.15-3.5), FT4 8-13 (8-28). I started 2 women on thyroxin. They responded, “Doctor, you have given me my life back”. This on Thyroxin 50 mcg/75 mcg, with TSH dropping by 0.5, FT4 increasing by 4 or 5. What are the dangers of doing this without further (i.e., antibody) tests. What would be your response to criticism, using Thyroxin as a “lifestyle drug”?
Dr Martin Schede, MD
Diss HC, Diss IP22 4WG, 01379-642021, UK
Naturally it is difficult for me to support using T4 as a “life-style ” drug, in the absence of any objective evidence of hypothyroidism. We all know the powerful placebo effect of the physician administering any medication. Often in time such responses wear off. I guess the real adverse effect might be to allow one to overlook the problem causing the symptoms. Excess T4 can certainly damage the heart and bones when maintained over several years. even with mild hyperthyroidism. However a dose of T4 that does not lower TSH below normal should be harmless in terms of thyroxin action on the body. I should note that this use of T4 is probably widespread, but often, unfortunately, in doses that do produce subclinical hyperthyroidism.
L De Groot,MD